Iowa, 2012High Wind in Iowa, March 29 to 30, 2012
March 29 to 30, 2012 · NWS DMX · 2 events in 2 counties and zones
Thunderstorms moved across Iowa during the evening. As they departed, a wake low developed.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved across Iowa during the evening. As they departed, a wake low developed. Strong southeast winds of 25 to 45 MPH occurred for a few hours in the storms wake. Winds gusted to 58 MPH in the Marshalltown area for a brief period. HIgh winds southwest of Traer in Tama County blew large sections of agricultural tiling several feet. Most of the other wind gusts were in the 50 to 55 MPH range over the central into the southeast and east central counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 29, 10:13 PM CST, 47 minutes earlier.
Area forecast discussion, Mar 29, 10:13 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1113 PM CDT THU MAR 29 2012
.UPDATE 30/06Z AVIATION DISCUSSION...
.SHORT TERM /TONIGHT/...
MAIN FOCUS IS SHOWER AND THUNDERSTORM DEVELOPMENT AS SURFACE
LOW...CURRENTLY OVER NORTHERN KANSAS MOVES ACROSS SOUTHERN IOWA
TONIGHT. WHILE THIS IS HAPPENING...A COLD FRONT ACROSS THE EASTERN
DAKOTAS INTO NEBRASKA WILL ALSO MOVE ACROSS IOWA TONIGHT...SO THERE
COULD BE TWO ROUNDS OF PRECIPITATION FOCUS. WHAT WAS TO BE A WARM
FRONT HAS REMAINED STALLED ALONG THE MISSOURI RIVER IN
MISSOURI...WITH ONLY LIMITED PUSH NORTH INTO SE NEBRASKA...DUE TO
PERSISTENT CONVECTION IN NORTHERN MISSOURI. FRONT APPEARS UNLIKELY
TO MAKE INTO IOWA UNTIL MID OR LATE EVENING...SO THE OPPORTUNITY FOR
SURFACE BASED CONVECTION AND SIGNIFICANT SEVERE WEATHER POTENTIAL
APPEARS LIMITED. LOW-LEVEL SHEAR AND HELICITY WILL BE MODERATELY
STRONG OVER THE SOUTHWESTERN FORECAST AREA...BUT STORMS MOVING INTO
THAT AREA ARE LIKELY TO BE SOMEWHAT ELEVATED...SO MAIN THREAT WOULD
BE LARGE HAIL AND POTENTIALLY DAMAGING WINDS. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR AND NORTHEAST OF THE
SURFACE LOW AS IT TRACKS INTO IOWA THIS EVENING. MORE SCATTERED
DEVELOPMENT IS EXPECTED ALONG AND AHEAD OF THE COLD FRONT AS IT
MOVES EAST. RUC MODEL SEEMS TO HAVE A GOOD HANDLE ON THIS EVOLUTION.
SEVERE THREAT IS LIKELY TO DIMINISH AFTER 9-10 PM. THERE IS SOME
POTENTIAL FOR THE SOUTHERN CONVECTION TO BLOSSOM NORTHWARD AS THE
COLD FRONT APPROACHES...SO THE HEAVIER PRECIPITATION AXIS IS LIKELY
TO BE FROM LAMONI TO EAST OF DES MOINES WITH 0.5-0.75 INCHES
POSSIBLE. TEMPERATURES WILL NOT FALL RAPIDLY OVERNIGHT DUE TO CLOUD
COVER AND WARM AND MOIST ADVECTION FOR A GOOD PORTION OF THE NIGHT.
.LONG TERM /FRIDAY THROUGH THURSDAY/...
FORECAST HAS CHANGED SOMEWHAT FROM PREVIOUS ISSUANCES WITH A BIT
MORE EMPHASIS ON PRECIP FRIDAY NIGHT AND SATURDAY NIGHT. CURRENT
SYSTEM WILL HAVE DEPARTED BY ONSET OF THE PERIOD WITH FAIR WEATHER
AND MORE MILD TEMPERATURES FRIDAY. HOWEVER SOME SEMBLANCE OF
CURRENT INSTABILITY GRADIENT AND BAROCLINIC ZONE JUST TO OUR SOUTH
IS EXPECTED TO RETURN NORTHWARD FRIDAY NIGHT AND COULD VERY WELL
ACTIVE MUCH LIKE IT HAS SINCE YESTERDAY. NAM/GFS/SREF ARE NOT
REALLY SUGGESTING MUCH IN THE WAY OF PRECIP TOMORROW NIGHT...HOWEVER
RECENT GEM REGIONAL AND GLOBAL MODELS AS WELL AS ECMWF RUNS HAVE
SUGGESTED ELEVATED CONVECTION WILL DEVELOP OVER EASTERN SECTIONS
OVERNIGHT. ECMWF HAS SHOWN NICE BAROCLINIC ZONE AND LIFT ALONG 300K
ISENT SURFACE. DO NOT EXPECT ANYTHING SIGNIFICANT BUT AM NO LONGER
COMFORTABLE GOING DRY SO SLIGHTS HAVE BEEN INTRODUCED. SIMILAR
SITUATION SATURDAY NIGHT ALTHOUGH DOMESTIC MODELS ARE NOW ON BOARD
TOO IN SIMILAR AREAS SO HAVE ADDED SLIGHT MENTIONS THERE AS WELL.
MODELS CONTINUE TO HAVE VARIED SOLUTIONS FOR SYSTEM EARLY NEXT WEEK
WITH DIFFERENT IDEAS ON STRENGTH OF SHORT WAVE IN BASE OF THE LONG
WAVE TROUGH AND OVERALL TIMING. GFS/GEM SOLUTIONS ARE SLOWER WITH
MORE EMPHASIS ON SRN PLAINS CLOSED LOW WHILE ECWMF HAS MORE NRN
STREAM ENERGY AND FASTER SOLUTION. THESE VARIED SOLUTIONS DO NOT
HAVE MUCH IMPACT ON SENSIBLE WEATHER HOWEVER WITH CHANCES INCREASE
EARLY MONDAY MORNING AND CONTINUE INTO MONDAY EVENING CENTRAL AND
EAST. REMAINDER OF THE FORECAST IS MILD AND DRY WITH UPPER LEVEL
RIDGING BUILDING BACK INTO THE MO VALLEY. NO FROST OR FREEZING
CONDITIONS APPEAR TO BE IN THE OFFING...AT LEAST THROUGH THE END OF
THE NEXT WORK WEEK.
&&
.AVIATION...30/06Z
THUNDER CONTINUES OVER THE EAST AND ANOTHER LINE FORMING IN THE
NORTHWEST WILL MOVE EAST SOUTHEAST THROUGH 11Z. STRONGER STORMS
ACROSS THE SOUTH AND EAST WILL AFFECT KALO...KOTM...THROUGH 10Z WITH
LOWERING CIGS FROM 06Z THROUGH 11Z AS MOIST BOUNDARY LAYER CONTINUES
NEAR SATURATION. HAVE MVFR CIGS/VISBYS WITH SOME CHANCE OF IFR FOR
BRIEF PERIOD NORTH AND EAST. OTHERWISE SOME REDUCTION IN VSBY BY
11-14Z THEN IMPROVING FROM 14Z ONWARD. LIGHT WINDS AND GENERALLY VFR
CIGS EXPECTED FOR THE REMAINDER OF TAF PERIOD. WINDS SWING BACK TO
SOUTHEAST AFT 31/00Z.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JUNGBLUTH
AVIATION...REV
LONG TERM...SMALL
Hazardous weather outlook, Mar 29, 7:53 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
853 PM CDT THU MAR 29 2012
IAZ070>074-081>085-092>096-310200-
CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
853 PM CDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED OVER SOUTHWEST AND SOUTH CENTRAL IOWA AS
THEY MOVE EAST AND NORTHEAST THIS EVENING. THERE IS A SLIGHT RISK
OF SEVERE WEATHER THROUGH LATE THIS EVENING. LARGE HAIL AND STRONG WINDS
ARE THE PRIMARY THREATS...ALTHOUGH THERE IS A SMALL THREAT OF AN ISOLATED
TORNADO SOUTH OF HIGHWAY 34 AND WEST OF INTERSTATE 35.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT AND SATURDAY NIGHT
IN EASTERN IOWA...AND THEN AGAIN ON MONDAY FOR ALL OF IOWA. THE
POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE IN SOUTHERN IOWA THIS EVENING.
IAZ057>062-075-086-097-310200-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MAHASKA-WAPELLO-DAVIS-
853 PM CDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
MAINLY NON SEVERE THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA
THROUGH MIDNIGHT. THERE IS A SLIGHT RISK OF OF AN ISOLATED SEVERE
STORM THROUGH ABOUT MIDNIGHT. LARGE HAIL IS THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT AND SATURDAY NIGHT
IN EASTERN IOWA...AND THEN AGAIN ON MONDAY FOR ALL OF IOWA. THE
POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
IAZ004>007-015>017-023>028-033>039-044>050-310200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
853 PM CDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEASTWARD ACROSS
NORTHERN AND EASTERN IOWA THIS EVENING AND OVERNIGHT. SEVERE
IS NOT LIKELY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT AND SATURDAY NIGHT
IN EASTERN IOWA...AND THEN AGAIN ON MONDAY FOR ALL OF IOWA. THE
POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
REV
In the hours before
Special weather statement, Mar 29, 8:01 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
901 PM CDT THU MAR 29 2012
IAZ046>048-058>060-072-073-083-094-300415-
GREENE-BOONE-STORY-GUTHRIE-DALLAS-POLK-MADISON-WARREN-CLARKE-
DECATUR-
INCLUDING THE CITIES OF...JEFFERSON...BOONE...AMES...
GUTHRIE CENTER...ADEL...DES MOINES...WINTERSET...INDIANOLA...
OSCEOLA...LEON
901 PM CDT THU MAR 29 2012
...THUNDERSTORMS WITH SOME HAIL MOVING INTO THE AREA
AN AREA OF THUNDERSTORMS IS MOVING ACROSS CENTRAL IOWA AND WILL
BE CAPABLE OF PRODUCING DIME TO PENNY SIZED HAIL IN SOME OF THE
STRONGER STORMS. ALONG WITH THAT GUSTY WINDS AND BRIEF HEAVY
DOWNPOURS WILL BE POSSIBLE. THE STORMS ARE MOVING EAST NORTHEAST
AT 20 MPH. THE THUNDERSTORMS WILL CONTINUE THROUGH LATE THIS
EVENING AND INTO EARLY FRIDAY MORNING. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR A PORTION OF THE AREA MAINLY SOUTH OF INTERSTATE
80 AND WEST OF HIGHWAY 63.
REV
Special weather statement, Mar 29, 8:19 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
919 PM CDT THU MAR 29 2012
IAZ046>048-058>060-072-073-083-094-300430-
GREENE-BOONE-STORY-GUTHRIE-DALLAS-POLK-MADISON-WARREN-CLARKE-
DECATUR-
INCLUDING THE CITIES OF...JEFFERSON...BOONE...AMES...
GUTHRIE CENTER...ADEL...DES MOINES...WINTERSET...INDIANOLA...
OSCEOLA...LEON
919 PM CDT THU MAR 29 2012
...THUNDERSTORMS WITH SOME HAIL MOVING INTO THE AREA...
AN AREA OF THUNDERSTORMS IS MOVING ACROSS CENTRAL IOWA AND WILL
BE CAPABLE OF PRODUCING DIME TO PENNY SIZED HAIL IN SOME OF THE
STRONGER STORMS. ALONG WITH THAT GUSTY WINDS AND BRIEF HEAVY
DOWNPOURS WILL BE POSSIBLE. THE STORMS ARE MOVING EAST NORTHEAST
AT 20 MPH. THE THUNDERSTORMS WILL CONTINUE THROUGH LATE THIS
EVENING AND INTO EARLY FRIDAY MORNING. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR A PORTION OF THE AREA MAINLY SOUTH OF INTERSTATE
80 AND WEST OF HIGHWAY 63.
IAZ039-300430-
BLACK HAWK-
INCLUDING THE CITY OF...WATERLOO
919 PM CDT THU MAR 29 2012
...SMALL AREA OF THUNDERSTORMS WITH POSSIBLE HAIL...
A SMALL AREA OF THUNDERSTORMS IS MOVING ACROSS NORTHEAST IOWA
AND WILL BE CAPABLE OF PRODUCING DIME SIZED HAIL. ALONG WITH
THAT GUSTY WINDS AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE. THE
STORMS ARE MOVING EAST NORTHEAST AT 20 MPH. THE THUNDERSTORMS WILL
CONTINUE THROUGH LATE THIS EVENING AND INTO EARLY FRIDAY MORNING.
REV
Local storm report, Mar 29, 8:40 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 4 NE GRISWOLD 41.27N 95.07W
03/29/2012 E1.75 INCH CASS IA TRAINED SPOTTER
0810 PM HAIL 3 S GRISWOLD 41.19N 95.14W
03/29/2012 E1.00 INCH CASS IA TRAINED SPOTTER
&&
BFLocal storm report, Mar 29, 8:54 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
954 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL ALTOONA 41.65N 93.48W
03/29/2012 M1.00 INCH POLK IA TRAINED SPOTTER
ON INTERSTATE 80.
&&
KSSpecial weather statement, Mar 29, 9:41 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1041 PM CDT THU MAR 29 2012
IAZ048-059-060-072-073-081>083-092>094-300645-
STORY-DALLAS-POLK-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-
RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...AMES...ADEL...DES MOINES...WINTERSET...
INDIANOLA...CORNING...CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...
LEON
1041 PM CDT THU MAR 29 2012
AN AREA OF THUNDERSTORMS IS MOVING ACROSS CENTRAL IOWA AND WILL
BE CAPABLE OF PRODUCING DIME TO PENNY SIZED HAIL IN SOME OF THE
STRONGER STORMS. ALONG WITH THAT GUSTY WINDS AND BRIEF HEAVY
DOWNPOURS WILL BE POSSIBLE. THE STORMS ARE MOVING EAST NORTHEAST
AT 20 MPH. THE THUNDERSTORMS WILL CONTINUE THROUGH LATE THIS
EVENING AND INTO EARLY FRIDAY MORNING. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR A PORTION OF THE AREA MAINLY SOUTH OF INTERSTATE
80 AND WEST OF HIGHWAY 63.
IAZ027-028-038-039-049-050-061-062-074-075-300645-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...GRUNDY CENTER...
WATERLOO...MARSHALLTOWN...TOLEDO...NEWTON...GRINNELL...
KNOXVILLE...OSKALOOSA
1041 PM CDT THU MAR 29 2012
AN AREA OF THUNDERSTORMS IS MOVING INTO EASTERN IOWA AND WILL BE
CAPABLE OF PRODUCING DIME TO PENNY SIZED HAIL IN SOME OF THE
STRONGER STORMS. ALONG WITH THAT GUSTY WINDS AND BRIEF HEAVY
DOWNPOURS WILL BE POSSIBLE. THE STORMS ARE MOVING EAST AT 20 MPH.
THE THUNDERSTORMS WILL CONTINUE THROUGH INTO EARLY FRIDAY MORNING.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR A PORTION OF THE AREA
MAINLY SOUTH OF INTERSTATE 80 AND WEST OF HIGHWAY 63.
REV
Local storm report, Mar 29, 10:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1127 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 4 NE GRISWOLD 41.27N 95.07W
03/29/2012 E1.75 INCH CASS IA TRAINED SPOTTER
0810 PM HAIL 3 S GRISWOLD 41.19N 95.14W
03/29/2012 E1.00 INCH CASS IA TRAINED SPOTTER
0953 PM HAIL ALTOONA 41.65N 93.48W
03/29/2012 M1.00 INCH POLK IA TRAINED SPOTTER
ON INTERSTATE 80.
&&
BFHigh Wind, Tama
- When
- March 29, 11:00 PM CST to 11:30 PM CST
- Where
- Tama forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 42.080, -92.532 (the zone’s center; the record gives no point)
Large sections of tiling used for agricultural drainage were blown several feet.
High Wind, Marshall
- When
- March 29, 11:30 PM CST to March 30, 12:30 AM CST
- Where
- Marshall forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
A 50 knot wind gust was recorded at the Marshalltown RWIS site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, March 29 to 30, 2012$208 million · EF0 · 9 events
- Hail and Damaging Winds in Texas, March 29, 2012$155,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Kansas, March 29, 20122.5 in hail · 30 events
- Hail and Damaging Wind in Missouri, March 29, 20121.75 in hail · 18 events
- Hail in Nebraska, March 29, 20122.5 in hail · 17 events
- Hail and Lightning Strike in Oklahoma, March 29, 2012$10,000 · 4.5 in hail · 13 events
- Hail in Texas, March 29, 2012$100 · 2.75 in hail · 11 events
- Flooding in Oregon, March 29 to 31, 20127 events
- High Wind in Montana, March 29 to 30, 201254 kt wind · 6 events
- Debris Flow and Flooding in Washington, March 29 to 31, 20124 events
- Hail in Iowa, March 29, 2012$5,000 · 1.75 in hail · 3 events
- Hail in Iowa, March 29, 20121 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363530, 363387.